Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 26, NWS Memphis, TN

March 24, 20234 counties in Mississippi

NWS Memphis, TN issued this tornado warning at Mar 24, 2023, 8:17 PM CDT for 4 counties in Mississippi. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2023, 8:17 PM CDT (01:17 UTC)
Expired
Mar 24, 2023, 9:00 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lafayette County, MS, Panola County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:25 PM CDTTORNADO5 E Crowder, MSEF1 TORNADO WITH A PATH LENGTH OF 8.4 MILES AND A MAXIMUM ESTIMATED WIND SPEED OF 95 MPH.
Mar 24, 8:31 PM CDTTSTM WND DMGPope, MSTREE BRANCHES DOWN.
Mar 24, 8:38 PM CDTTORNADO5 E Courtland, MSEF-1 TORNADO WITH A PATH LENGTH OF 6.2 MILES AND A MAXIMUM ESTIMATED WIND SPEED OF 110 MPH.
Mar 24, 8:40 PM CDTTSTM WND DMG7 Wsw Water Valley, MSLARGE TREE FELL ON A HOME NEAR ENID LAKE CAUSING SIGNIFICANT DAMAGE TO ROOF.
Mar 24, 8:47 PM CDTTORNADO4 Wsw Burgess, MSEF-1 TORNADO MOVED WITH A PATH LENGTH OF 4.1 MILES AND A MAXIMUM ESTIMATED WIND SPEED OF 100 MPH. TORNADO CROSSED INTO LAFAYETTE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 5:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WFUS54 KMEG 250117
TORMEG
MSC071-107-135-161-250200-
/O.NEW.KMEG.TO.W.0026.230325T0117Z-230325T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
817 PM CDT Fri Mar 24 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Western Lafayette County in northwestern Mississippi...
  Northern Yalobusha County in northwestern Mississippi...
  Northeastern Tallahatchie County in northwestern Mississippi...
  Southeastern Panola County in northwestern Mississippi...

* Until 900 PM CDT.
    
* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Charleston, moving northeast at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oxford, Batesville, Water Valley, George Payne State Park, Holly
  Springs National Forest, Crowder, Pope, Springdale, Burgess, Enid,
  Oakland, Courtland, Taylor, Shuford, College Hill and Eureka
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3417 9014 3451 8963 3424 8938 3397 8999
TIME...MOT...LOC 0117Z 237DEG 46KT 3404 9016 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
2 follow-up statements
517 
WWUS54 KMEG 250138
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
838 PM CDT Fri Mar 24 2023

MSC135-250147-
/O.CAN.KMEG.TO.W.0026.000000T0000Z-230325T0200Z/
Tallahatchie MS-
838 PM CDT Fri Mar 24 2023

...THE TORNADO WARNING FOR NORTHEASTERN TALLAHATCHIE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northwestern
Mississippi.

LAT...LON 3410 8993 3416 8993 3416 8997 3425 9003
      3451 8963 3424 8938 3402 8987
TIME...MOT...LOC 0137Z 243DEG 48KT 3416 8985 

$$

MSC071-107-161-250200-
/O.CON.KMEG.TO.W.0026.000000T0000Z-230325T0200Z/
Lafayette MS-Yalobusha MS-Panola MS-
838 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WESTERN
LAFAYETTE...NORTHERN YALOBUSHA AND SOUTHEASTERN PANOLA COUNTIES...
    
At 837 PM CDT, a severe thunderstorm capable of producing a tornado
was located over George Payne State Park, moving northeast at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oxford, Batesville, Water Valley, George Payne State Park, Holly
Springs National Forest, Pope, Springdale, Burgess, Courtland,
Taylor, Shuford, College Hill and Eureka Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3410 8993 3416 8993 3416 8997 3425 9003
      3451 8963 3424 8938 3402 8987
TIME...MOT...LOC 0137Z 243DEG 48KT 3416 8985 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
767 
WWUS54 KMEG 250147 RRA
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
847 PM CDT Fri Mar 24 2023

MSC161-250157-
/O.CAN.KMEG.TO.W.0026.000000T0000Z-230325T0200Z/
Yalobusha MS-
847 PM CDT Fri Mar 24 2023

...THE TORNADO WARNING FOR NORTHERN YALOBUSHA COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northwestern
Mississippi.

LAT...LON 3419 8983 3428 8988 3438 8981 3451 8963
      3424 8938 3419 8961 3419 8972 3417 8972
      3416 8974 3416 8981
TIME...MOT...LOC 0147Z 237DEG 49KT 3424 8969 

$$

MSC071-107-250200-
/O.CON.KMEG.TO.W.0026.000000T0000Z-230325T0200Z/
Lafayette MS-Panola MS-
847 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WESTERN
LAFAYETTE AND SOUTHEASTERN PANOLA COUNTIES...
    
At 847 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Springdale, or near Water Valley, moving northeast
at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oxford, Water Valley, Holly Springs National Forest, Springdale,
Burgess, Taylor, College Hill and Shuford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3419 8983 3428 8988 3438 8981 3451 8963
      3424 8938 3419 8961 3419 8972 3417 8972
      3416 8974 3416 8981
TIME...MOT...LOC 0147Z 237DEG 49KT 3424 8969 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:16 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Mar 24, 6:16 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023

...New AVIATION...

.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023

A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023

Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.

Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.

This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.

The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.

DNM

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023

Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.

     Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Saturday morning for MOZ113-115.

     Wind Advisory until 3 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.

TN...Flood Watch through Saturday morning for TNZ001>003-019.

     Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...DNM
AVIATION...SMW

In the hours before

Special weather statement, Mar 24, 7:43 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
743 PM CDT Fri Mar 24 2023

MSZ001-002-TNZ088-089-250115-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
743 PM CDT Fri Mar 24 2023

...Strong thunderstorms will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 815 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bartlett to Southaven. Movement was east at 65
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, Memphis, Lakeland, Arlington, Somerville, Mt Pleasant,
Ellendale, Southeast Memphis, Eads, Warren, Macon, Oakland, Piperton
and Rossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for northwestern
Mississippi...and west Tennessee.

&&

LAT...LON 3528 8933 3495 8947 3494 9003 3528 8983
TIME...MOT...LOC 0043Z 260DEG 55KT 3522 8982 3496 8999

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 24, 7:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     4 NE WHITEHAVEN         35.07N 89.98W
03/24/2023  M58 MPH          SHELBY             TN   ASOS

            ASOS STATION KMEM MEMPHIS.

&&
Local storm report, Mar 24, 8:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     3 ESE GREENFIELD        35.67N 90.66W
03/24/2023                   POINSETT           AR   LAW ENFORCEMENT

            TREE DOWN BLOCKING ROAD.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:07 PM CDTSevere Thunderstorm WarningMEGDeSoto38 min
Mar 24, 7:39 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Mar 24, 7:45 PM CDTTornado WarningMEGQuitman, Tallahatchie45 min
Mar 24, 7:57 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall48 min
Mar 24, 8:16 PM CDTFlash Flood WarningMEGDeSoto3 hr
Mar 24, 8:42 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 24, 8:50 PM CDTTornado WarningMEGLafayette, Marshall, Pontotoc, Union40 min
Mar 24, 9:17 PM CDTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha3 hr
Mar 24, 9:21 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Union39 min
Mar 24, 9:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Union48 min
Mar 24, 9:36 PM CDTAreal Flood AdvisoryMEGBenton, DeSoto, Marshall83 min
Mar 24, 9:37 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Union23 min
Mar 24, 9:43 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCalhoun, Chickasaw, Monroe47 min
Mar 24, 9:54 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Tishomingo35 min
Mar 24, 10:08 PM CDTFlash Flood WarningMEGLafayette, Marshall, Pontotoc, Prentiss, Tippah, Union3 hr
Mar 24, 10:29 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe46 min
Mar 24, 10:31 PM CDTSpecial Weather StatementMEGCalhoun14 min
Mar 24, 10:35 PM CDTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tishomingo3 hr
Mar 24, 10:37 PM CDTTornado Warning EmergencyMEGChickasaw, Itawamba, Monroe38 min
Mar 24, 11:04 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe3 hr
Mar 24, 11:12 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGItawamba8 min
Mar 24, 11:55 PM CDTFlash Flood WarningMEGMonroe3 hr
Mar 25, 6:44 AM CDTRiver Flood WarningMEGLee3 hr
Mar 25, 6:53 AM CDTRiver Flood WarningMEGMonroe13 hr
Mar 25, 6:55 AM CDTRiver Flood WarningMEGLowndes, Monroe4 days
Mar 25, 12:29 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.